Search Results

You are looking at 1 - 3 of 3 items for

  • Author: Elizabeth George x
Clear All Modify Search
Open access

Florence Gunawan, Elizabeth George and Mark Kotowicz

Summary

Denosumab is a fully human MAB that acts as a potent anti-resorptive by inhibiting activation of osteoclasts by inhibiting the receptor activator of nuclear factor-kappa B (RANK) ligand. Hypocalcaemia has been reported as one of the serious adverse sequelae of use of denosumab. We present a case of refractory hypocalcaemia following administration of a single dose of denosumab in a patient with metastatic castrate-resistant prostate cancer. The patient’s serum calcium and vitamin D concentrations and renal function were normal prior to denosumab administration. Serum alkaline phosphatase (ALP) level was however elevated pre-morbidly consistent with known bone metastases. The patient was treated with high-dose oral and IV calcium without any appreciable response in serum calcium. During his 30-day hospital admission, he demonstrated disease progression with development of new liver metastases and bone marrow involvement. Normocalcaemia was not achieved despite 1 month of aggressive therapy. Given the patient was asymptomatic and prognosis guarded, he was eventually discharged for ongoing supportive care under the palliative care team.

Learning points:

  • Denosumab is a potent anti-resorptive therapy and hypocalcaemia is one of the known adverse effects.
  • Serum calcium and vitamin D concentrations must be replete prior to administration of denosumab to reduce the risk of hypocalcaemia.
  • Denosumab has been proven to be more effective than zoledronic acid in preventing skeletal-related adverse effects in patients with metastatic castrate-resistant prostate cancer.
Open access

Florence Gunawan, Elizabeth George and Adam Roberts

Summary

Immune checkpoint inhibitors are the mainstay of treatment for advanced melanoma, and their use is being increasingly implicated in the development of autoimmune endocrinopathies. We present a case of a 52-year-old man with metastatic melanoma on combination nivolumab and ipilumimab therapy who developed concurrent hypophysitis, type 1 diabetes mellitus (T1DM) and diabetes insipidus. He presented prior to third cycle of combination treatment with a headache, myalgias and fatigue. Biochemistry and MRI pituitary confirmed anterior pituitary dysfunction with a TSH: 0.02 mU/L (0.5–5.5 mU/L), fT4: 5.2 pmol/L (11–22 pmol/L), fT3: 4.0 pmol/L (3.2–6.4 pmol/L), cortisol (12:00 h): <9 nmol/L (74–286 nmol/L), FSH: 0.7 IU/L (1.5–9.7 IU/L), LH: <0.1 IU/L (1.8–9.2 IU/L), PRL: 1 mIU/L (90–400 mIU/L), SHBG: 34 nmol/L (19–764 nmol/L) and total testosterone: <0.4 nmol/L (9.9–27.8 nmol/L). High-dose dexamethasone (8 mg) was administered followed by hydrocortisone, thyroxine and topical testosterone replacement. Two weeks post administration of the third cycle, he became unwell with lethargy, weight loss and nocturia. Central diabetes insipidus was diagnosed on the basis of symptoms and sodium of 149 mmol/L (135–145 mmol/L). Desmopressin nasal spray was instituted with symptom resolution and normalization of serum sodium. Three weeks later, he presented again polyuric and polydipsic. His capillary glucose was 20.8 mmol/L (ketones of 2.4 mmol), low C-peptide 0.05 nmol/L (0.4–1.5 nmol/L) and HbA1c of 7.7%. T1DM was suspected, and he was commenced on an insulin infusion with rapid symptom resolution. Insulin antibodies glutamic acid decarboxylase (GAD), insulin antibody-2 (IA-2) and zinc transporter-8 (ZnT8) were negative. A follow-up MRI pituitary revealed findings consistent with recovering autoimmune hypophysitis. Immunotherapy was discontinued based on the extent of these autoimmune endocrinopathies.

Learning points:

  • The most effective regime for treatment of metastatic melanoma is combination immunotherapy with nivolumab and ipilumimab, and this therapy is associated with a high incidence of autoimmune endocrinopathies.
  • Given the high prevalence of immune-related adverse events, the threshold for functional testing should be low.
  • Traditional antibody testing may not be reliable to identify early-onset endocrinopathy.
  • Routine screening pathways have yet to be adequately validated through clinical trials.
Open access

George Stoyle, Siddharth Banka, Claire Langley, Elizabeth A Jones and Indraneel Banerjee

Summary

Wiedemann–Steiner Syndrome (WSS) is a rare condition characterised by short stature, hypertrichosis of the elbow, intellectual disability and characteristic facial dysmorphism due to heterozygous loss of function mutations in KMT2A, a gene encoding a histone 3 lysine 4 methyltransferase. Children with WSS are often short and until recently, it had been assumed that short stature is an intrinsic part of the syndrome. GHD has recently been reported as part of the phenotypic spectrum of WSS. We describe the case of an 8-year-old boy with a novel heterozygous variant in KMT2A and features consistent with a diagnosis of WSS who also had growth hormone deficiency (GHD). GHD was diagnosed on dynamic function testing for growth hormone (GH) secretion, low insulin-like growth factor I (IGF-I) levels and pituitary-specific MRI demonstrating anterior pituitary hypoplasia and an ectopic posterior pituitary. Treatment with GH improved height performance with growth trajectory being normalised to the parental height range. Our case highlights the need for GH testing in children with WSS and short stature as treatment with GH improves growth trajectory.

Learning points:

  • Growth hormone deficiency might be part of the phenotypic spectrum of Wiedemann–Steiner Syndrome (WSS).
  • Investigation of pituitary function should be undertaken in children with WSS and short stature. A pituitary MR scan should be considered if there is biochemical evidence of growth hormone deficiency (GHD).
  • Recombinant human growth hormone treatment should be considered for treatment of GHD.